Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Lubbock, TX

May 13, 2020Floyd County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2020, 5:17 PM CDT for Floyd County, Motley County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2020, 5:17 PM CDT (22:17 UTC)
Expired
May 13, 2020, 5:45 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Floyd County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 2:47 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KLUB 132217
SVRLUB
TXC153-345-132245-
/O.NEW.KLUB.SV.W.0039.200513T2217Z-200513T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
517 PM CDT Wed May 13 2020

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southeastern Floyd County in northwestern Texas...
  West central Motley County in northwestern Texas...

* Until 545 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located 5 miles south of
  Dougherty, or 14 miles southeast of Floydada, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dougherty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3400 10088 3383 10112 3383 10122 3384 10123
      3415 10099
TIME...MOT...LOC 2217Z 219DEG 25KT 3387 10112 

HAIL...1.25IN
WIND...60MPH
 
$$

WCI
1 follow-up statement
199 
WWUS54 KLUB 132244
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
544 PM CDT Wed May 13 2020

TXC153-345-132252-
/O.EXP.KLUB.SV.W.0039.000000T0000Z-200513T2245Z/
Floyd TX-Motley TX-
544 PM CDT Wed May 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLOYD AND WEST
CENTRAL MOTLEY COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Motley County. 

LAT...LON 3400 10088 3383 10112 3383 10122 3384 10123
      3415 10099
TIME...MOT...LOC 2242Z 219DEG 25KT 3399 10100 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:24 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 13, 2:24 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
224 PM CDT Wed May 13 2020

.SHORT TERM...
Upper level shortwave is currently analyzed in water vapor near the
Rio Grande of far west Texas which will continue to advance towards
our area this afternoon. With this feature, an area of evaporating
rain showers (virga) has been noted across the Rolling Plains and
southward. This activity has led to a few strong wind gusts due to
the amount of dry air. This activity will lead to competing factors
for destabilization. First, due to the cloud cover surface
temperatures will be a bit slower to warm so instability may be
dampened a bit compared to previous guidance. However, the flip side
of that is that this may also help to cool mid levels leading to
steeper lapse rates aloft and hence increase the amount of
instability. Latest SPC mesoanalysis as of 1pm shows MLCAPE bullseye
of 4000 J/Kg located across the Rolling Plains with the gradient
located west of Lubbock. The aforementioned wave should help to
increase broad upper level divergence across the forecast area this
afternoon. Additionally, at 500mb a jet streak should be in place
from roughly the TX/NM border up into SW KS. This will also aid in
broadscale lift across the region as our forecast area should be in
the right entrance region of that jet.

Dryline continues to remain diffuse this afternoon however lower
dewpoints are noted from Amarillo to Dalhart to Earth to Sundown.
This boundary should continue to sharpen up this afternoon and head
east. Low to mid 60's exist ahead of this feature which as stated
above is leading to large CAPE values. As of 1:30 pm a cumulus field
was developing along the western South Plains. This field should
continue to expand eastward ahead of the dryline. The main question
remains how quickly the dryline sharpens and moves east which will
impact where storm initiation occurs. Latest thinking is that storm
initiation should occur west of the I-27 corridor. To account for
this the SPC has moved the enhanced risk further west into the
Lubbock area which seems warranted based on latest trends.

With the large amount of cape in place very large hail potentially
exceeding baseball size will be possible. Additionally, a large
amounts of DCAPE may also pose a damaging wind threat with isolated
gusts to 80 mph possible (as the virga showers have already
indicated). Shear values are a bit on the modest side but still
sufficient for thunderstorm organization. Along the I-27 corridor
effective bulk shear values around or slightly below 30 kts will be
most likely with slightly higher values further east across the
Rolling Plains and southeast Panhandle. While some low level
curvature of the hodograph exists the hodograph is generally linear
along the I-27 corridor. As storms initially fire along the
boundary, storm splits would be likely that should lead to a line of
storms rather quickly. As storms congeal into a line, damaging winds
should become the more predominant threat however some cores of
large hail will remain possible. Overall storm motion is on the slow
side with right moving storms progged to move east around 10-15 mph.
With PWATs around an inch combined with slow storm motion there may
be some localized flooding threat. Across the northern Rolling
Plains and SE Panhandle, hodograph curvature and overall length
increases a bit as low level winds should remain backed ahead of the
dryline. This will lead to slightly faster storm motions as well as
enhance low level curvature of the hodograph. Current 0-3km srh is
expected to increase to around 150 m2/s2 this evening however LCLs
may be a bit on the high side for any appreciable tornado risk to
develop. Nonetheless, a tornado or two can't be ruled out across
this area.

Expect most of the activity to clear the Rolling Plains by midnight.
With the heavy rain appears that fog formation will be possible yet
again tomorrow morning especially for locations off of the Caprock.
Future shifts will monitor for the potential need of yet another
dense fog advisory early tomorrow morning. /WCI

.LONG TERM...
Weak mid level anticyclonic curvature will follow tonights wave
across the area early Thursday and along with resulting weak
capping may be still enough to limit thunder chances late on
Thursday. The dryline will begin the day Thursday backed close to
the New Mexico border and we expect a few patches of fog to start
the day, especially over the Rolling Plains. Upper flow will be
more neutral late on Thursday but lacking a well-defined impulse.
Still, the dryline will surge eastward Thursday afternoon and a
few solutions are generating isolated thunderstorms over the
Rolling Plains. We are unconvinced but will maintain a minimal
mention of thunder over the Rolling Plains. Thursday will be warm
and breezy, especially behind the dryline on the Caprock.

Friday will see a weakening cold front enter the area bringing
modest cooling, but the boundary perhaps settling into our southern
and southeastern areas by Friday afternoon. Meanwhile, an upper
level trough crossing northern Mexico Friday will sharpen a bit late
in the day as it moves into southwest Texas and is expected to lead
to an increasing chance of thunder near the frontal zone. The upper
trough is then expected to slow down and nearly stall out across
Texas Saturday, and solutions retain a chance of thunder over our
eastern zones, though as mentioned previously this may be an
over-extension of rain chances as slightly cooler air continues
invading the area into the weekend. Some uncertainty regarding
severe threat Friday given frontal positioning and thus availability
of surface-based instability as well as weaker flow aloft.

Upper ridging is expected to build late in the weekend, initially
with a relatively cool airmass holding on Sunday but also dry
expected. Then, warmth gradually returning early next week as the
ridge axis slowly passes overhead and then to the east by Tuesday
or so. Late Tuesday into Wednesday a large upper trough over the
western U.S. will be pivoting through the Rockies and likely to
pull improved moisture into the Rockies and perhaps adjacent high
plains. And then this moisture will increase further east into
the southern high plains by Wednesday supporting a low mention of
thunder at the end of the forecast. RMcQueen

&&

.FIRE WEATHER...
Very warm temperatures will develop Thursday on the Caprock after
the dryline moves east, along with gusty winds and low relative
humidity. Elevated Fire Danger may develop. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/05
Hazardous weather outlook, May 13, 11:30 AM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1130 AM CDT Wed May 13 2020

TXZ021>044-141630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1130 AM CDT Wed May 13 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A risk of thunderstorms, some severe, will exist this afternoon and
evening primarily near and east of the I-27 corridor. Hail to the
size of baseballs and wind gusts to 80 mph will be possible. A risk
of tornados will also exist primarily across the Rolling Plains and
southeast Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of thunderstorms will be possible this week into the weekend
across the region. From Thursday through Saturday, temperatures will
warm and moisture will increase, creating an environment more
favorable for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, May 13, 12:49 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1249 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     NON-TSTM WND GST 5 SSW GRAHAM            33.08N 101.52W
05/13/2020  M65 MPH          GARZA              TX   MESONET

&&

EVENT NUMBER LUB2000231

MCQUEEN
Local storm report, May 13, 4:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             4 E SHALLOWATER         33.69N 101.92W
05/13/2020  E0.88 INCH       LUBBOCK            TX   PUBLIC

&&

EVENT NUMBER LUB2000232

JM
Local storm report, May 13, 5:04 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             2 NW SMYER              33.61N 102.19W
05/13/2020  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB2000233

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:27 AM CDTDense Fog AdvisoryLUBBriscoe, Castro, Childress, Cottle, Crosby, Dickens and 9 more7 hr
May 13, 3:28 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock62 min
May 13, 4:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hale, Swisher33 min
May 13, 4:33 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock, Motley42 min
May 13, 4:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley50 min
May 13, 5:08 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lubbock37 min
May 13, 5:24 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall29 min
May 13, 5:29 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley46 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningLUBCottle, Motley23 min
May 13, 5:55 PM CDTSpecial Weather StatementLUBLubbock50 min
May 13, 6:03 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley44 min
May 13, 6:09 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley66 min
May 13, 6:37 PM CDTSevere Thunderstorm WarningLUBChildress, Hall53 min
May 13, 6:38 PM CDTSpecial Weather StatementLUBLubbock37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.